Colorado, 2026

High Wind in Colorado, January 15 to 16, 2026

January 15 to 16, 2026 · NWS PUB · 3 events in 3 counties and zones

A passing jet maximum aloft, combined with a potent cold front coming in from the north, resulted in some strong wind gusts over the far eastern plains of Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A passing jet maximum aloft, combined with a potent cold front coming in from the north, resulted in some strong wind gusts over the far eastern plains of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 15, 10:16 PM MST, 1 hour 43 minutes earlier. Its key messages:

  • Cold front passage later tonight will bring colder temperatures Friday and Saturday.
  • Locally strong gusty winds and critical fire weather conditions expected Friday morning and afternoon across Kiowa and Prowers counties.
  • Chances for measurable precip during the next 7 days over the fcst area is low, but some light showers occasionally possible.
Area forecast discussion, Jan 15, 10:16 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1016 PM MST Thu Jan 15 2026

.KEY MESSAGES...

- Cold front passage later tonight will bring colder
  temperatures Friday and Saturday.

- Locally strong gusty winds and critical fire weather
  conditions expected Friday morning and afternoon across Kiowa
  and Prowers counties.

- Chances for measurable precip during the next 7 days over the
  fcst area is low, but some light showers occasionally
  possible.

&&

.UPDATE...
Issued at 1014 PM MST Thu Jan 15 2026

Cold front came through with stronger mixing than data initially
predicted. Have hoisted High Wind Warnings early, and added
southern El Paso (Colorado Springs area) and Otero Counties to
them as well. Will evaluate the need for any further extensions,
as well as extensions of tomorrow's Red Flag Warnings, with the
overnight forecast package.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 200 PM MST Thu Jan 15 2026

Currently...High pressure aloft remains across the western third of
the country, while a strengthening low pressure system begins to
drop south out of Canada into the northern plains. This is producing
brisk north to northwest flow aloft across Colorado, with some
stronger gusts being realized in the normal gap-flow spots near the
mts. There have been some very spotty critical fire weather
conditions cropping up today as well, but once again they have not
been widespread enough to warrant any highlights. Temps as of 1 PM
have climbed into the 40s and 50s for the high valleys, and upper
50s to near 70F for the eastern plains.

Tonight...Little change to the overall upper pattern, but models
indicate that the upper jet will be situated over the Northern
Rockies and south across Colorado. In addition, a lobe of energy
pushing through the flow aloft will cross CO, allowing a rather
strong cold front to surge south across the Palmer Divide sometime
around midnight. This front will reach the southern border by
sunrise, ushering in strong and gusty northerly winds for much of
the eastern plains. A few snowflakes are possible over Monument Hill
and perhaps the higher elevations of Lake County, but no
accumulation is expected. Plan on lows in the teens to lower 20s for
the high valleys, single digits for the center of the San Luis
Valley, and 20s across the plains.

Tomorrow...Persistent upper pattern remains, with models showing
stronger wind flow for eastern CO into the central plains of the US.
Though much of our eastern plains will be windy through the day,
Kiowa and Prowers counties have the highest probability of seeing
potentially damaging wind gusts. Therefore, went ahead and issued a
High Wind Warning for those two counties from 8 AM until 5 PM. In
addition, given such low dewpoints forecast across the east post-
frontal, went ahead and hoisted a Red Flag Warning for both
counties, Fire Zones 234 and 236, from 9 AM until 5 PM. Sustained 25
to 35 mph winds, with gusts as high as 60 mph, will create some
nasty firewx conditions as RH levels drop to around 15%. As for high
temps, behind the front temps will likely struggle into the 40s for
most locations. Moore

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 302 AM MST Thu Jan 15 2026

Friday night will be cold with lows in the 10 to 15 degree
range on the plains and negative single digits in the SLV. Some
snow showers may occur on the plains.

Saturday...

This should be the coldest day of the fcst period. Winds will be less
this day as compared to Friday, but will still be breezy in areas,
especially over the far eastern plains. It will be dry but max temps
will only be in the 30s, with temps maybe not reaching above
freezing over the far eastern plains.

Sunday will warm up and it will be dry. Sunday will definitely be
the nicer day of the weekend time period.

Another brief cool-off will occur on Monday, and once again we
could see some passing insignificant showers, especially over the
Palmer Divide region.

For the rest of the week expect unseasonably warm temps to continue
and it will likely be dry.

Some potential for some accumulating precip may occur next weekend.
\/Hodanish

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1014 PM MST Thu Jan 15 2026

VFR conditions are expected at KALS, KCOS, and KPUB through 24
hours. Strong winds are blowing through with the passing of the
front at KCOS, with some gusty winds expected at KPUB. This
should last a few hours, with winds weakening a bit into the
early morning. Gusty winds will resume at the terminals after
18Z today, though gusts should stay closer to 25-30 knots or so.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST Friday for COZ085-089-095-096-
098.
Red Flag Warning from 9 AM to 5 PM MST Friday for COZ234-236.

&&

UPDATE...GARBEROGLIO
SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jan 15, 3:09 AM MST, 20 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
309 AM MST Thu Jan 15 2026

COZ058>089-093>099-161015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
309 AM MST Thu Jan 15 2026

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds will be possible over the far southeastern plains on
Friday, with the strongest winds occurring over the greater Kiowa
county region. Gusts to 60 mph will be possible during the
afternoon. Elevated fire weather concerns will also occur over the
far eastern plains on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Springfield Vicinity / Baca County

When
January 15, 11:59 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

There was a 58 mph gust measured at Ute Canyon.

High Wind, Eastern Kiowa County

When
January 16, 10:36 AM MST to 1:19 PM MST
Where
Eastern Kiowa County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

There was an 80 mph gust measured near Towner, Colorado.

High Wind, Lamar Vicinity / Prowers County

When
January 16, 11:53 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

There was a 59 mph gust measured at the Lamar Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315373, 1315376, 1315374.